Skip to main content Accessibility help
×
Home
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 3
  • Print publication year: 2000
  • Online publication date: September 2009

7 - Pharmacologic issues in organ transplantation: psychopharmacology and neuropsychiatric medication side effects

Summary

Introduction

Organ transplant candidates and recipients pose special pharmacologic problems because of organ–system insufficiency or failure, often multisystem, and the medical need for polypharmacy. The use of immunosuppressant agents post–transplantation complicates psychiatric assessment because of associated neuropsychiatric side effects. Because patients are also at risk for unusual infections that require aggressive treatment, neuropsychiatric syndromes resulting both from the medications and the infections further complicate psychiatric differential diagnosis (Trzepacz et al. 1991). The potential for drug–drug interactions is high, and can result in drug toxicity and delirium.

The psychologic stresses of undergoing organ transplantation are also high. Clinically significant depression or anxiety may be difficult to distinguish from secondary psychiatric symptoms, e.g., due to medications (e.g., ganciclovir, cyclosporine, prednisone) or to medical disorders (e.g., hypoxia, cytomegalovirus infection). Identification and treatment of primary psychiatric disorders in organ transplant patients is covered in detail elsewhere (Trzepacz et al. 1991; Trzepacz, DiMartini, and Tringali 1993b).

General issues in organ insufficiency

Some of the organs that are transplanted also play important roles in drug metabolism and clearance (for a review, see DiMartini and Trzepacz 1999). The liver is the most involved in detoxification and metabolism, with the kidneys responsible for excretion of some drugs (e.g., digoxin, lithium, gabapentin) and many metabolites of hepatically altered drugs. The heart is responsible for movement of blood that transports drugs and oxygen to all tissues. Third spacing of drugs into peritoneum (ascites) or interstitial tissues (edema) in the context of hepatic, cardiac, or renal failure may lower effective levels in the bloodstream, requiring adjustment of doses.